Antihistamines, Decongestants, and Analgesics (Systemic)
Precautions While Using This Medicine
you have any skin tests for allergies, tell the doctor in charge that you
are taking this medicine. The results of the test may be affected by the antihistamine
in this medicine.
Check with your doctor if your symptoms do not improve or become worse,
or if you have a high fever.
The antihistamine in this medicine will add to the effects of alcohol and
other central nervous system (CNS) depressants (medicines that slow down the
nervous system, possibly causing drowsiness). Some examples of CNS depressants
are other antihistamines or medicine for hay fever, other allergies, or colds;
sedatives, tranquilizers, or sleeping medicine; prescription pain medicine
or narcotics; barbiturates; medicine for seizures; muscle relaxants; or anesthetics,
including some dental anesthetics. Check with your doctor
before taking any of the above while you are taking this medicine
Also, stomach problems may be more likely to occur if you drink alcoholic
beverages while taking a medicine that contains aspirin. In addition, drinking
large amounts of alcoholic beverages while taking a medicine that contains
acetaminophen may cause liver damage.
The antihistamine in this medicine may cause some people to become drowsy,
dizzy, or less alert than they are normally. Make sure
you know how you react to this medicine before you drive, use machines, or
do anything else that could be dangerous if you are dizzy or are not alert
The decongestant in this medicine may cause some people to become nervous
or restless or to have trouble in sleeping. If you have trouble in sleeping,
take the last dose of this medicine for each day a few
hours before bedtime
. If you have any questions about this, check with
Also, this medicine may add to the CNS stimulant and other effects of
diet aids. Do not use medicines for diet or appetite
control while taking this medicine unless you have checked with your doctor
Before having any kind of surgery (including dental surgery) or emergency
treatment, tell the medical doctor or dentist in charge that you are taking
Antihistamines may cause dryness of the mouth, nose, and throat. For temporary
relief of mouth dryness, use sugarless candy or gum, melt bits of ice in your
mouth, or use a saliva substitute. However, if your mouth continues to feel
dry for more than 2 weeks, check with your dentist. Continuing dryness of
the mouth may increase the chance of dental disease, including tooth decay,
gum disease, and fungus infections.
Check the label of all over-the-counter (OTC), nonprescription,
and prescription medicines you now take
. If any contain acetaminophen
or aspirin or other salicylates, including diflunisal or bismuth subsalicylate
(e.g., Pepto-Bismol), be especially careful. This combination medicine contains
acetaminophen and/or a salicylate. Therefore, taking it while taking any other
medicine that contains these drugs may lead to overdose. If you have any questions
about this, check with your health care professional.
For patients taking aspirin-containing medicine
Do not take aspirin-containing medicine within 5 days before any
surgery, including dental surgery, unless otherwise directed by your medical
doctor or dentist. Taking aspirin during this time may cause bleeding problems.
For diabetic patients taking salicylate-containing
, false urine sugar test results may occur:
If you take 8 or more 325-mg (5-grain) doses of aspirin every day
for several days in a row.
If you take 8 or more 325-mg (5-grain), or 4 or more 500-mg (10-grain),
doses of sodium salicylate a day.
Smaller doses or occasional use usually will not affect urine sugar tests.
If you have any questions about this, check with your health care professional,
especially if your diabetes is not well controlled.